Alert archive / Utah / Wind Advisories in 2020
Wind Advisory 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 16, 2020, 2:47 AM MST. It took effect at Jan 16, 2020, 3:00 PM MST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 2:47 AM MST (09:47 UTC)
- In effect from
- Jan 16, 2020, 3:00 PM MST
- Expired
- Jan 17, 2020, 3:26 PM MST
- In force
- 24 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
417 WWUS75 KSLC 160947 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 247 AM MST Thu Jan 16 2020 UTZ015-016-170000- /O.NEW.KSLC.WI.Y.0001.200116T2200Z-200117T1600Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 247 AM MST Thu Jan 16 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...West Central Utah and Southwest Utah. * WHEN...From 3 PM this afternoon to 9 AM MST Friday. * IMPACTS...Strong cross winds are expected along West to East routes, becoming potentially hazardous to those operating high profile vehicles or those towing trailers. Gusty winds could blow around unsecured objects. Wind sensitive operations will be affected. * ADDITIONAL DETAILS...Winds are expected to become gusty late this afternoon and evening, peak late tonight and early Friday morning, before diminishing. Blowing snow will be possible as well, potentially reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
708 WWUS75 KSLC 162143 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 243 PM MST Thu Jan 16 2020 UTZ015-016-171300- /O.CON.KSLC.WI.Y.0001.200116T2200Z-200117T1600Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 243 PM MST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...West Central Utah and Southwest Utah. * WHEN...From 3 PM this afternoon to 9 AM MST Friday. * IMPACTS...Strong cross winds are expected along West to East routes, becoming potentially hazardous to those operating high profile vehicles or those towing trailers. Gusty winds could blow around unsecured objects. Wind sensitive operations will be affected. * ADDITIONAL DETAILS...Winds will continue to become gusty this afternoon and evening, peak late tonight and early Friday morning, before diminishing. Blowing snow will be possible as well, potentially reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
262 WWUS75 KSLC 170934 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 234 AM MST Fri Jan 17 2020 UTZ011-012-180000- /O.EXB.KSLC.WI.Y.0001.200117T1600Z-200118T0100Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, and Price 234 AM MST Fri Jan 17 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...Strong cross winds are expected along North to South routes, becoming potentially hazardous to those operating high profile vehicles or those towing trailers. Gusty winds could blow around unsecured objects. Wind sensitive operations will be affected. * ADDITIONAL DETAILS...Winds will pick up later this morning with the passage of a cold front, and peak mid to late afternoon before dissipating. Blowing snow will be possible as well, potentially reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ015-016-171600- /O.CON.KSLC.WI.Y.0001.000000T0000Z-200117T1600Z/ West Central Utah-Southwest Utah- Including the cities of Delta, Fillmore, and Cedar City 234 AM MST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...West Central Utah and Southwest Utah. * WHEN...Through 9 AM MST Friday. * IMPACTS...Strong cross winds are expected along West to East routes, becoming potentially hazardous to those operating high profile vehicles or those towing trailers. Gusty winds could blow around unsecured objects. Wind sensitive operations will be affected. * ADDITIONAL DETAILS...Winds will peak early this morning, before diminishing. Blowing snow will be possible as well, potentially reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
727 WWUS75 KSLC 171306 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 606 AM MST Fri Jan 17 2020 UTZ015-016-171415- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-200117T1600Z/ West Central Utah-Southwest Utah- 606 AM MST Fri Jan 17 2020 ...WIND ADVISORY IS CANCELLED... Strong gusty winds will continue to diminish this morning. $$ UTZ011-012-180000- /O.CON.KSLC.WI.Y.0001.200117T1600Z-200118T0100Z/ Western Uinta Basin-Castle Country- Including the cities of Duchesne, Roosevelt, and Price 606 AM MST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin and Castle Country. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...Strong cross winds are expected along North to South routes, becoming potentially hazardous to those operating high profile vehicles or those towing trailers. Gusty winds could blow around unsecured objects. Wind sensitive operations will be affected. * ADDITIONAL DETAILS...Winds will pick up later this morning with the passage of a cold front, and peak mid to late afternoon before dissipating. Blowing snow will be possible as well, potentially reducing visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
347 WWUS75 KSLC 172226 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 326 PM MST Fri Jan 17 2020 UTZ011-012-172330- /O.CAN.KSLC.WI.Y.0001.000000T0000Z-200118T0100Z/ Western Uinta Basin-Castle Country- 326 PM MST Fri Jan 17 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to trend down in speeds this afternoon and evening across the advisory area, dropping below advisory criteria. Gusty winds may persist into the evening hours, with speeds trending down through late tonight. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 15, 9:34 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Jan 15, 9:34 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
934 PM MST Wed Jan 15 2020
.SYNOPSIS...The cold upper level trough off the west coast will
generate an increasingly strong and mild southwest flow as it
advances east towards the Great Basin Thursday. This trough will
move quickly east across Utah late Thursday night through Friday.
Widespread precipitation, with occasional heavy snow, will exist
Friday. High pressure aloft will return for the weekend.
&&
.SHORT TERM (Through 00Z Sunday)...The deepening eastern Pacific
upper level trough with an impressive cold pool settling into the
southern end of this feature will rotate inland on Thursday. The
southern end of the trough will break away and track east with the
main cold pool into the Great Basin Thursday night, then continue
quickly east through Utah late Thursday night/Friday.
Temperatures and winds will be the first issue to deal with on
Thursday. Various model guidance all show steadily increase near
700mb southwest flow, with 50+ knot winds at that level by late in
the day. The surface cold front associated with this trough will
lag back across western/central Nevada much of the day, then surge
east into eastern Nevada/extreme northwest Utah late afternoon or
early evening. This late arrival of the surface boundary may limit
good mixing to the mountains and areas of west-central/southwest
Utah where the 700mb winds are the strongest. Stronger winds and
warmer temps will develop quickly across the remainder of western
Utah by late afternoon/evening as the surface front and trailing
upper trough advancing into the western portion of the state.
Looking at a somewhat short period of intense precip along the
front and until the main trough axis passes Friday morning.
Anticipating the heaviest precip across northern/central Utah
where decent low-level frontogenesis, a favorably positioned
entrance region to the upper jet and dynamic support from the
upper trough create strong lift late Thursday night through Friday
morning. Can not rule out a short period of strong convection
with a thunderstorm or two possible early Friday morning.
Building heights with an anti-cyclonic west-northwest flow will
bring about dynamic subsidence and a rapidly warming/drying air
mass trailing the trough axis Friday afternoon. Shower activity
will decrease rapidly during the afternoon, with only a few
showers lingering into late in the day. An embedded shortwave
cresting the low amplitude ridge across the Great Basin Friday
night/early Saturday will bring cloud cover back into mainly
northern Utah, with little chance at precip as the necessary
forcing looks to remain just to the north of the state.
.LONG TERM (After 00Z Sunday)...After about a week of the mean
trough being over the western CONUS, the pattern will temporarily
shift to a ridge over the west for the early part of the extended.
Models are in good agreement with this portion of the forecast,
where temperatures in the mountains will become relatively mild
while the valleys will be under an inversion. Have lowered the max
temps some over the GSL desert and in the Cache Valley Sunday and
Monday where my confidence is the highest that stagnant conditions
will prevail. May have to adjust other western valley locations
downward as that time comes. High clouds are possible Saturday night
which could easily impact the strength of the inversion.
By Tuesday, the GFS operational model becomes the outlier in
breaking the ridge down much more rapidly compared to the GFS
ensemble as well as the EC ensemble. Therefore, have backed off on
the PoPs for Tuesday and increased them on Wednesday to better fit
the timing of the EC. The EC ensemble has been becoming more
aggressive with this Wednesday trough during the past 48 hrs so the
trend is for more troughing and threat of storminess, at least for
the northern half of the CWA.
&&
.AVIATION...Southerly winds and VFR conditions will persist through
the valid TAF period at the SLC terminal with CIGs lingering around
20000ft AGL. Southerly winds will be on the increase after ~18Z,
likely gusting to 25kts during the afternoon hours.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 2 AM to 5 PM MST Friday for
UTZ007>010.
Winter Weather Advisory from 2 AM to 11 AM MST Friday for
UTZ001>004-006.
WY...Winter Weather Advisory from 2 AM to 5 PM MST Friday for WYZ021.
&&
SHORT TERM...CONGER
LONG TERM/AVIATION...WEBBER
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jan 15, 6:09 AM MST, 20 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 609 AM MST Wed Jan 15 2020 UTZ001>016-019>021-517-518-WYZ021-161400- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 609 AM MST Wed Jan 15 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The next storm system will impact the state Thursday night into Friday. Strong gusty southerly winds across the mountains and in western Utah on Thursday will precede the cold front which will bring widespread snow to the area Thursday night into Friday. The snow will have the potential to impact the Friday morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.